What Causes Sneezing And Runny Nose After Anesthesia?

Anesthesia causes allergic reactions to most people, which leads to sneezing and a runny nose. It can be local anesthesia, general, conscious, or epidural anesthesia. Anesthetic agents, medications, blood products, cleaning agents are used during medical procedures, which trigger allergic reactions as runny noses or sneezing in patients.

Have you ever heard that once people come out of anesthesia, they develop a runny nose?

Sometimes the runny nose gets accompanied by an itching throat and some dry cough. I’ve experienced this situation myself and did some research to find out if others did too.

To my surprise, most of the people who had to go under anesthesia during medical procedures experienced a runny nose afterward.

During my firstborn twin pregnancy, I gave birth via C-section surgery. I was under anesthesia during the procedure. When I woke up from anesthesia one and half hours later, I had flu-like symptoms. My nose was running, and I had a mild cough, and I was sneezing. The doctors told me to rest and have some warm fluids, and by the next few days, the symptoms vanished.

Could you have experienced the same? Keep reading this article, and let’s learn the cause of the running nose after anesthesia.

What are the different types of Anesthesia?

Anesthesia gets administered in different ways. These methods form four types of anesthesia, namely:

1. Local anesthesia

The local anesthesia numbs a specific area of the body and not the entire body. For example, it’s used for dental surgery, numbing the mouth alone.

2. General anesthesia

This type of anesthesia works on the whole body and makes a person lose consciousness.

3. Conscious anesthesia

Here, the patient stays conscious, but the drug works to induce depression. The patient may communicate and maintain a patent airway.

4. Epidural anesthesia

This type of anesthesia has gained popularity in labor procedures. The anesthetic drug causes numbness from the belly bottom to the upper part of the legs.

These types of anesthesia may trigger an allergic reaction causing sneezing, a runny nose, and other associated symptoms. General anesthesia causes sneezing and a runny nose in most of the anesthetic procedures.

What causes sneezing and runny nose after anesthesia?

The runny nose and sneezing affect a large number of people who go under anesthesia. Other symptoms related to mild anesthesia allergy include:

A man is having an itchy skin condition lately after getting Anesteshia for a recent surgery.
  • Itchy skin
  • Rash
  • Hives
  • Facial swellings
  • Mild breath shortness
  • A mild reduction in the blood pressure
  • A dry cough

These symptoms present a mild allergic reaction associated with anesthetic procedures. More often, the symptoms disappear after a short while, even without medication. In other cases, some more severe reactions may occur.

What factors majorly contribute to these allergic reactions?

1. You could be experiencing Propofol intolerance

In most cases, general surgery procedures require the use of Propofol as an induction agent. Propofol works to slow down our brain activity and the nervous system during surgery. Some people develop some flu-like symptoms after recovering from anesthesia with Propofol.

The flu-like symptoms include sneezing and a runny nose which may last for hours or some days. The reactions will disappear on their own in some people, while others require medication. Some people’s experiences may worry you, but you should know that anesthetic drugs may affect people differently.

If you realize some allergic reaction with Propofol, it would be best to voice your concerns before anesthesia. No adverse effects have become identified in otherwise healthy individuals, so you should not feel stressed when you get a runny nose after anesthesia.

2. The method used for supplemental oxygen

While being put under heavy sedation, most surgical procedures will require the patient have supplemental oxygen. This supplementing happens to help prevent oxygen levels from dropping while the patient remains under sedation.

Most hospitals use the nasal cannula (NC) method to administer supplemental oxygen.

During the oxygen supplementing, the cannula irritates the patient’s nasal cavity and results in rhinitis symptoms after the surgery. The patient may sneeze, cough, and get a runny nose due to an irritated nasal cavity. The symptoms vanish when the irritation clears naturally or through some medication.

3. Dryness to the nasal cavity

As the supplemental oxygen gets to the lungs, it dries up the nasal cavity in its journey. The dryness triggers a response to your mucosa that results in increased mucus production. Thus, you get a runny nose which may be accompanied by sneezing.

These flu-like symptoms may disappear on their own or through some medication.

4. Anaphylaxis

Anaphylaxis happens when people with allergies get exposed to the allergens responsible for their allergies. In anesthesia, anaphylaxis may occur if the allergens happen to be the medication, especially the anesthetic drug. Other symptoms associated with this condition include:

  • Closure of the airways leading to severe shortness of breath
  • Blood pressure drops severely
  • Arrhythmia (abnormal heart rates)
  • Shock
  • Dizziness
  • Respiratory distress and failure
  • Cardiac arrest

Before surgery, any known allergens to the patients should get conveyed to avoid this deadly condition.

How do the anesthesia allergic reactions take place?

Once we get scheduled for any procedure that requires anesthesia, the environment changes. Most operating rooms where these procedures take place serve as triggers themselves.

We get exposed to medications, blood products, and cleaning agents. All these products get used during medical procedures triggering rhinitis symptoms in most patients.

When these anesthetic agents cause neuromuscular blocking, then we get to experience allergic reactions. The neuromuscular blocking medications help in preventing your muscles from moving during medical procedures.

We tend to experience these allergies during general anesthesia when we lose consciousness for a while. Other medications like antibiotics and antiseptic chlorhexidine may contribute to allergies too.

Since different people react differently to anesthesia, the hospital should minimize causative triggers to avoid side effects.

Does anesthesia cause side effects?

We should not be quick to rule out an allergy to anesthesia very fast. Certain medications administered during anesthesia may cause side effects similar to allergic reactions experienced in anesthesia.

Mild side effects of general anesthesia:

  • Vomiting
  • Muscle aches
  • Shivering
  • Hypothermia
  • Urination difficulty after surgery
  • Mild confusion for hours to a few days after anesthesia
  • Itching and scratching

With different types of anesthesia, the side effects may vary. But, sneezing and runny nose tends to occur in patients undergoing general anesthesia.

Research shows that most people experience mild effects anesthesia which disappears shortly after the anesthesia.

Adverse effects will  be present in people with a history of:

  • Heart disease
  • Lung disease
  • An underlying neurological disease
  • Stroke

Can Anesthesia cause a personality change?

The side effects of anesthesia or allergic reactions don’t last long. In rare cases only, anesthetic drugs may cause confusion and memory loss. The memory loss doesn’t last long, but in some people, it may be permanent.

This memory loss, however, may not be blamed on the anesthesia but on the surgery itself. Apart from memory loss, anesthesia does not cause a personality change.

The table below summarizes the mild and severe reactions after anesthesia

Mild reactionsSevere reactions
sneezingDifficulty in breathing
Coughinghypothermia
Runny noseSevere low blood pressure
nauseaShock
vomitingCardiac arrest
Watery eyes 
Mild swelling 

Frequently Asked Questions (FAQs)

What are the side effects of excess anesthesia?

Too much anesthesia causes anesthesia overdose. An anesthesia overdose will present symptoms like hypothermia, nausea, vomiting, hallucinations, and breathing distress.

Why does anesthesia make you sneeze?

The supplemental oxygen used during surgeries dries the nasal cavity. In response to the dryness, you may develop a runny nose and sneezing. In most scenarios, irritation caused by the nasal cannula may result in sneezing too.

Is it normal to experience a runny nose after anesthesia?

As discussed in this article, you may develop a runny nose due to several factors during anesthetic procedures. These reactions should not worry you since the running nose may stop after some short period.

How long does anesthesia stay in your body?

The anesthesia stays in the body for a week for the medication to wear off. The after-surgery reactions and allergies to anesthesia tend to disappear within 24 hours, depending on the person.

Conclusion

Anesthesia effects will vary from one person to another. The sneezing and a running nose present typical reactions after anesthesia and often disappear on their own. If they become severe and persistent, however, you may receive medical attention. Always report any side effects of anesthesia to your doctor if you feel overwhelmed.